Thunderstorm Wind, Wayne
- When
- July 1, 3:34 PM EST
- Where
- Wayne County, 2.76 mi N of Cherry Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -83.530
Two small trees were reported blown down.
A severe thunderstorm producing wind damage impacted the Canton area, with another severe storm hitting Rochester.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A severe thunderstorm producing wind damage impacted the Canton area, with another severe storm hitting Rochester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 1, 2:31 PM EST, 1 hour 3 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
331 PM EDT Sun Jul 1 2018
.DISCUSSION...
A Heat Advisory remains in effect for all of Southeast Michigan
through the early evening hours. Temperatures this afternoon peaked
out in the lower 90s with heat indices in the 95 to 100 degree range
areawide.
The last of the true midlevel anticyclonic flow trajectories were
vanquished this afternoon with solid H7 veering between 15-18Z. A
differential increase in cyclonic flow is allowing for the advent of
synoptic scale ascent and cooling aloft. Noisier range of outcomes
today versus yesterday with the lack of a high magnitude midlevel
capping inversion. Model consensus does suggest erosion of CIN due
to daytime heating and rich dewpoint air mass in the 18-22Z
timeframe. NAM solution does show a centroid of enhanced midlevel
moisture, likely of preexisting convective origin, lifting directly
northward out of Indiana and into the southern forecast area during
this same time. Altocumulus and elevated shower activity in Lenawee
County is tied to this midlevel moisture maximum and will lift
northward this afternoon. Problem is, the majority of the area
remains influenced by some subsidence between 6.5 and 10.0 kft agl
and associated very dry midlevel air. Lack of true upper level
forcing will limit potential upscale growth of convection this
afternoon, but the wildcard will be if any of this elevated
convection can become rooted on any lake breeze boundaries. For this
reason did include chance PoPs this afternoon for all of far
southern Southeast Michigan. Surface based CAPE magnitude of 2500-
3000 J/kg and heavy DCAPE component will support some potential for
deep convection and a nonzero potential for an isolated strong
thunderstorm with wind gusts up to 50 mph. Virtually no shear with
0-6km bulk shear at less than 20 knots is a major limiting factor.
High resolution datasets are bringing upstream WI/IL thunderstorm
activity into far western Lower Michigan between 23-02Z. Orientation
of convective band will become parallel to the prevailing flow by
that time. Loss of daytime heating will cause CIN to increase with
developing surface inversion. Synoptic scale forcing for ascent will
decrease significantly as it pushes into Lower Michigan with just a
detached, very weak shortwave lifting across the state. All signs
point to weakening shower and thunderstorm activity with the
possibility that much of the activity dissipates completely between
02-5Z. Survey of equivalent potential temperature progs show
convection will outpace requisite axis of midlevel moisture. The
corridor of enhanced theta e will arrive over the cwa overnight then
stall as the axis increasingly veers out. Very low confidence in any
shower and thunderstorm activity overnight, but given this theta e
gradient and some residual elevated instability did time out PoPs
from NW to SE across the CWA. Did not want to go completely dry. No
strong thunderstorm activity anticipated tonight with no substantial
midlevel lapse rates to work with.
Notable change to this forecast package is to go very optimistic
with no shower thunderstorm activity Monday. Dominant signal exists
for statically stable midlevels developing under subsidence and
extremely low UVV probs in HREF output. In fact, have gone dry after
15Z Monday. More of a dewpoint front slipping down tonight which
will knock some of the humidity out of the air, temperatures still
warming into the middle to upper 80s. Heat indices Monday ranging
between upper 80s and lower to mid 90s will preclude any need for
headlines. Temperatures around 5 degrees above normal.
Extremely broad wavelength upper level ridging will then control the
weather during the midweek period over the Southeast Michigan. The
big unknown for the sensible weather forecast will be how well
contained or organized spurious shortwave energy will become within
zero flow environment of the upper level ridge axis. Models show
some loosely organized axis of shortwaves over northern Ohio Tuesday
before pivoting northward into Lower Michigan. This weak DCVA
combined with daytime heating will be enough to result in isolated
to scattered coverage of showers and thunderstorms with low
predictability. Current indications are this activity will remain
south of Michigan on Tuesday. Very slow or stalled cell movement
will result in localized heavy rainfall potential with pop-up cells.
Anticyclonic flow centered around the eastern U.S. will allow
southwest flow to continue across Michigan, holding h850
temperatures between 18 - 19 C early Wednesday into late Thursday.
This has allowed an expansive ridge to set up well into the Canadian
Provinces and will produce relatively weak mean steering flow in the
low to mid-levels across Michigan. This forecasted set-up will allow
daytime temperatures to peak in the upper-80s to lower 90s for both
Wednesday and Thursday, with overnight lows only dipping down into
the lower-70s.
This unstable air mass will bring the chance for diurnally fueled
thunderstorms during daylight hours. Plenty of moisture to work with
as h850 dew points will range between 12 - 14C with PW values
getting as high as 2.0 inches. With weak steering flow, localized
flooding will be something to look out for as strong thunderstorms
will have the potential to produce heavy downpours. Otherwise, a
cold front is expected to push through Thursday afternoon into
evening which will bring additional chances for rain and
thunderstorms. Relief from warm and humid temperatures will fill in
behind the front as daytime highs drop down into the lower 80s with
dewpoints in the upper 50s to lower 60s. In additional to cooler
temperatures, an high pressure will fill in behind the front,
bringing extended periods of sunshine and dry weather through the
weekend.
&&
.MARINE...
Southerly winds 10 to 20 knots today with scattered showers and
thunderstorms expected tonight as weak cold front passes through the
Central Great Lakes. Light and variable winds expected Monday
through Wednesday behind the front, but continued low chance of
showers and thunderstorms, mainly over Lake St. Clair and Lake Erie.
&&
.PREV DISCUSSION...
Issued at 1255 PM EDT Sun Jul 1 2018
AVIATION...
Uniformly VFR conditions today within well-mixed southwesterly flow.
Stout gradient will maintain 10-15kt wind with gusts approaching 20
kts at times. Showers within agitated cu field over northern Indiana
will likely lift through the Detroit area sites early this afternoon
but with a low coverage warranting a brief VCSH mention. Upstream
convection will rapidly diminish with loss of forcing as it enters
the area from the west this evening. Best chance for showers will be
KMBS followed by KFNT with just a low chc of thunder not worth
inclusion in the forecast at this time. Wind will veer to westerly
early Monday.
For DTW...widespread diurnal cu below 5kft.
DTW THRESHOLD PROBABILITIES...
* High for cigs aob 5kft
* Low for tstorms in KDTW airspace
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...CB/AM
MARINE.......JVC
AVIATION.....JVC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 443 AM EDT Sun Jul 1 2018 MIZ047>049-053-054-060-020845- Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee- 443 AM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Heat Advisory is in effect until 800 PM. Refer to the latest forecasts and statements for additional information. There is a chance of thunderstorms tonight. The storm outlook is for a marginal risk of severe weather. Damaging wind to 60 mph is the primary hazard mainly during the evening as storms move west to east at 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Wednesday and Thursday as heat and humidity build once again. Storms are possible Friday as a cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not planned today and tonight. MIZ055-061>063-068>070-075-076-082-083-020845- Sanilac-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw- Wayne-Lenawee-Monroe- 443 AM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A Heat Advisory is in effect until 800 PM. Refer to the latest forecasts and statements for additional information. There is a chance of thunderstorms tonight, mainly after midnight. The storms are not expected to be severe. Wind gusts around 40 mph are the primary hazard as storms move west to east at 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Tuesday near the Ohio border, and then Wednesday and Thursday as heat and humidity build once again. Storms are possible Friday as a cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LHZ361>363-421-422-441-462-020845- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- 443 AM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of Lake Huron. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. The storm outlook is for a marginal risk of severe weather. Damaging wind to 50 knots is the primary hazard mainly during the evening as storms move west to east at 25 knots. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Thursday and Friday as a cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ442-443-463-464-020845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 443 AM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight, mainly after midnight. The storms are not expected to be severe. Wind gusts near 35 knots are the primary hazard as storms move west to east at 25 knots. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Tuesday near western Lake Erie, and then Wednesday and Thursday across all areas as heat and humidity build once again. Storms are possible Friday as a cold front moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
Special Weather Statement
National Weather Service Detroit/Pontiac MI
339 PM EDT SUN JUL 1 2018
MIZ075-082-083-012030-
Lenawee-Monroe-Washtenaw-
339 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE...
NORTHEASTERN LENAWEE AND SOUTHEASTERN WASHTENAW COUNTIES...
At 338 PM EDT, a strong thunderstorm was located over Britton, or 7
miles east of Tecumseh, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Milan around 400 PM EDT.
Saline and Willis around 410 PM EDT.
Ypsilanti around 420 PM EDT.
Other locations impacted by this storm include Ridgeway, Pittsfield
Township, Cone, Azalia, Whittaker and Holloway.
LAT...LON 4192 8393 4227 8373 4219 8354 4214 8354
4186 8378
TIME...MOT...LOC 1938Z 205DEG 27KT 4197 8381
AMSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
350 PM EDT SUN JUL 1 2018
MIZ069-075-076-012030-
Oakland-Washtenaw-Wayne-
350 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE...
SOUTHWESTERN OAKLAND AND NORTHEASTERN WASHTENAW COUNTIES...
At 350 PM EDT, a strong thunderstorm was located over Salem, or near
Novi, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Northville around 400 PM EDT.
Novi and Milford around 415 PM EDT.
West Bloomfield around 425 PM EDT.
Other locations impacted by this storm include Franklin, Plymouth,
White Lake, Commerce, Wolverine Lake, New Hudson, Farmington, Walled
Lake, Wixom and Farmington Hills.
LAT...LON 4240 8369 4243 8367 4243 8366 4245 8366
4268 8354 4252 8329 4225 8351
TIME...MOT...LOC 1950Z 203DEG 21KT 4242 8358
AMSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
405 PM EDT SUN JUL 1 2018
MIZ069-012045-
Oakland MI-
405 PM EDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND COUNTY UNTIL 445 PM
EDT...
At 405 PM EDT, Doppler radar indicated a strong thunderstorm near
West Bloomfield, or near Novi, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
West Bloomfield around 410 PM EDT.
Pontiac and Clarkston around 425 PM EDT.
Oxford around 440 PM EDT.
Other locations impacted by this storm include Rochester Hills,
Franklin, Keego Harbor, Lakeville, Waterford, Orchard Lake, Commerce,
Lake Orion, Sylvan Lake and Walled Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4244 8337 4246 8357 4257 8365 4288 8336
4284 8310 4263 8309
TIME...MOT...LOC 2005Z 214DEG 30KT 4255 8345
BehnkeSpecial Weather Statement National Weather Service Detroit/Pontiac MI 427 PM EDT SUN JUL 1 2018 MIZ069-075-076-012115- Oakland-Washtenaw-Wayne- 427 PM EDT SUN JUL 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE... SOUTHEASTERN OAKLAND AND NORTHEASTERN WASHTENAW COUNTIES... At 426 PM EDT, a strong thunderstorm was located near Canton, moving northeast at 40 mph. Winds in excess of 40 mph are possible with this storm. This storm will be near... Canton around 435 PM EDT. Northville around 445 PM EDT. Livonia around 450 PM EDT. Novi around 455 PM EDT. Southfield and West Bloomfield around 500 PM EDT. Royal Oak and Birmingham around 505 PM EDT. Other locations impacted by this storm include Franklin, Keego Harbor, Orchard Lake, Redford, Plymouth, Berkley, Oak Park, Garden City, Walled Lake and Lathrup Village. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4215 8351 4225 8368 4265 8341 4250 8314 TIME...MOT...LOC 2026Z 212DEG 33KT 4228 8353 AM
The Detroit radar (KDTX), 40 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
3 thunderstorm wind. Local standard time, as filed.
Two small trees were reported blown down.
Several large tree limbs were reported down.
Multiple 5 inch diameter tree limbs reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773330, 773331, 773332.